Hi,my partner and I are skiing in Niseko, Japan for a week and he had been taking Diclofenac, an anti-inflammatory pills for his back pain as a precaution for he broke his back over a decade ago. Everything was fine for a week and then 2 days ago, he started coughing out blood as he was on a chairlift going up the mountain. It was dark red and slowly easing into just light red as we skiied back to our lodge. He was then fine for like 4 hrs and as he went to bed and rolled over onto his side, he started coughing out more blood. We went to the hospital and did a x-ray and blood test and the results came back fine so the doctor just gave him some coagulate pills to stop the blood. Things were well the next day as we skiied but today, he started coughing blood again as he climbed a short section uphill on the mountain. He is 35yrs old, and maybe smokes a pack of cigarettes every 3 days. What do you think we should do and what might be the cause of this?
I understand how worried you are about your partner’s recent symptoms. Coughing blood or Hemoptysis might result from nm numerous causes including infections, malignancies and heart conditions.
Since there is a risk factor of smoking and the medication taken Diclofenac might lead to gastritis or ulcer, I would also suggest ruling out these possibilities. A CT scan of the lungs might give the doctors a clear view and perhaps the source of the bleeding. I would suggest him to follow up with a Lung specialist to rule out the exact cause of the hemoptysis. I wish him the best.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.